Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Duluth, MN

July 1, 2002Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2002, 11:21 AM CDT for Koochiching County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 11:21 AM CDT (16:21 UTC)
Expired
Jul 1, 2002, 12:15 PM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS53 KDLH 011621
SVRDLH
MNC071-011715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1122 AM CDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1215 PM CDT

* AT 1120 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 27 MILES SOUTH OF BIRCHDALE...OR ABOUT 47
  MILES SOUTHWEST OF INTERNATIONAL FALLS...MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOMAN AROUND 1150 AM...
  BIRCHDALE AROUND 1145 AM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4822 9454 4810 9435 4847 9362 4888 9438

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 AM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 2:30 AM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT MON JUL 1 2002

FORECAST FOCUS TODAY WILL BE ON CONVECTION.

MODELS IN DECENT AGREEMENT ON FEATURES...AND THE ETA WAS FOLLOWED
FOR MOST OF DETAILS.

SURFACE FRONT HAS SLOWED AND IS JUST INTO NORTHWEST WISCONSIN THIS
MORNING. DEWPOINTS ARE IN THE 70S IN NORTHWEST WI ZONES...WITH MID TO
UPPER 50S WELL BEHIND THE FRONT. ETA SEEMS TO HAVE A DECENT HANDLE ON
THIS BOUNDARY. IT SLOWS IT FURTHER...THEN MOVES IT BACK NORTH AS LOW
PRESSURE TRACKS NORTHEAST OUT OF THE DAKOTAS INTO NW MN BY 00Z TUE.

LOW LEVEL MOISTURE SHOULD QUICKLY SURGE BACK INTO NORTHERN MINNESOTA
THIS AFTERNOON AS THE DRIER AIR WILL NOT MAKE MUCH MORE SOUTHEASTERLY
PROGRESS AND SURFACE GRADIENT TIGHTENS AHEAD OF DEVELOPING LOW.
WILL PUT BEST THREAT FOR THUNDERSTORMS ACROSS NORTHWEST ZONES...
WHERE BETTER LOW LEVEL CONVERGENCE WITH THE SURFACE LOW AND
BOUNDARIES WILL BE. THIS AREA WILL ALSO BE WHERE THE CAP IS WEAKEST.
UPPER DYNAMICS REMAIN MOSTLY NORTH OF CWA...BUT AIRMASS BECOMES VERY
UNSTABLE AS IT DID SUNDAY AFTERNOON WITH FORECAST SURFACE BASED
LIFTED INDICES -5 TO -11 AND SBCAPE 2000-4000J/KG. BEST 0-6KM SHEAR
WILL BE ACROSS NORTHERN ZONES AS WELL.

LOW AND FRONT MOVE THROUGH WESTERN ZONES THIS EVENING...THEN CLEAR
EASTERN ZONES BY 12Z TUE. DRIER AND COOLER AIR WILL MOVE IN BEHIND
THIS SYSTEM. WILL KEEP EVENING THUNDERSTORMS IN THE WEST...AND KEEP
A CHANCE GOING ALL NIGHT IN EASTERN ZONES.

ANOTHER WARM DAY EXPECTED...AND WENT CLOSER TO THE WARMER FWC NUMBERS
TODAY.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Jul 1, 8:57 AM CDT, 2 hours 24 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
857 AM CDT MON JUL 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE IN THE DAY...

HAZARD...
DAMAGING WINDS ARE POSSIBLE OVER NORTHEASTERN MINNESOTA INCLUDING
THE TWIN PORTS.

DISCUSSION...
A VERY UNSTABLE AIR MASS COUPLED WITH THE PASSAGE OF A WEAK UPPER
LEVEL DISTURBANCE...WILL BE ENOUGH TO PRODUCE ISOLATED STRONG
THUNDERSTORMS LATER THIS AFTERNOON AND EARLY EVENING. SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.  THE
GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE ALONG THE CANADIAN
BORDER.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED IN THE TWIN PORTS
AREA...AND IN NORTHEAST AND NORTH CENTRAL MINNESOTA.

.END
KFM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.